The roller coaster ride of tapering prednisone.

The roller coaster ride of tapering prednisone

As a severe prednisone dependent asthmatic, I am all too familiar with the roller coaster that comes with prednisone tapering. Let’s start at the beginning prednisone is a steroid anti-inflammatory drug that has many uses in many diseases. It is prescribed in asthma to treat underlining inflammation which is an underlying driver of asthma.

I am one of those asthmatics that has a significant inflammation component, steroids are a large component of my treatment. I was definitely not excited to become prednisone dependent but I have tried everything and I was out of options that controlled my inflammation the way that prednisone does. I have gone through many bursts for exacerbation or even periods of being on higher doses for some time. It is important to note that every asthmatic is different and may have different experiences with prednisone use tapering. There are many asthmatics that experience side effects and many that do not.

Why is prednisone tapered?

Prednisone is similar to cortisol. Cortisol is naturally produced by our adrenal glands. After extended use of prednisone (generally for a few weeks).1 Your adrenal gland start decreasing the amount of cortisol they produce. The theory is that by gradually reducing the amount of prednisone, the adrenal glands will have a chance to “wake up and start producing their normal amount of cortisol.

Steroids are generally tapered with a goal to get you to the lowest effective dose, as safely as possible. Sometimes this includes what can feel like painstaking slow decreases. At times, I have decrease 1mg a week, yes a week! This process ensured that my adrenal gland have time to wake up and that I don’t incur and rebound symptoms from the imbalance in cortisol production.

You may also be sent for a cortisol test to ensure that your adrenal glands are working.

What are the side effects of tapering prednisone?

The imbalance in the amount of cortisol our bodies produces is thought to contribute to the withdrawal symptoms and side effects that can be attributed to prednisone tapering. If I have to choose one of the side effects that i thought I was most greatly affected by. It would be the fogginess of my brain otherwise know as my reduced concentration. It makes trying to get work done, very difficult. There is also the crazy joint pain. These are just a few of the symptoms that may be encountered. The good news is that they are fairly short in duration and seem to mostly resolved when your adrenal glands take over. Of course, this will differ, if you are like me on a maintenance dose of prednisone, you may still encounter other side effect from your maintenance dose.

I have had a range of experiences with prednisone tapering if I am on high doses following an exacerbation. I can generally decrease down to 15mg or even 12.5mg, fairly easily without too many unwanted side effects. In my experiences I have had to taper more slowly to get down to a maintenance dose. In many circumstances, an asthmatic patient will be completely tapered off of it. If you have tapered off of steroids or decreased to a maintenance dose, you may also know what your threshold are or how you need to adjust your tapering schedule to decrease the side effects.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
    1.http://www.mayoclinic.org/diseases-conditions/asthma-attack/diagnosis-treatment/treatment/txc-20257835
  1. Alangari AA. Corticosteroids in the treatment of acute asthma. Annals of Thoracic Medicine. 2014;9(4):187-192. doi:10.4103/1817-1737.140120.

Comments

View Comments (8)
  • caroly
    1 year ago

    I’m a long time prednisone dependant. I gained 60 pounds, my blood sugar shot through the roof while I was on prednisone. The cartilage in my joints was disintegrating. I couldn’t take the shingles shot because of prednisone — and guess what. Shingles is fun. Well, what’s that versus not being able to breathe, right? I usually maintained about 10 mg a day but decided I would wean myself off. Immediately I had problems. So, off to the pulmonologist and I was put on 2 very alarming inhalers, a tablet at night, a rescue inhaler, and a nebulizer three times a day. Diagnosis: severe uncontrolled asthma and moderate COPD. Been here before, but this time the phlegm is killing me. Never had that before. Unremitting goop completely unfazed by everything else. So back on the prednisone now. As a side note, one of the inhalers made me want to die with nausea and muscle pain. I vomited all one afternoon. The tablet at night gave me short term memory loss. Side effects of some of these meds are horrific. I am so not loving this but will power doesn’t seem to help a lot. Any words of wisdom?

  • Leon Lebowitz, RRT moderator
    1 year ago

    Hi caroly and thanks for sharing your experiences. It sounds like you’ve been facing some significant challenges dealing with asthma and now COPD, too. It also sounds like some of the medications, despite the intent, are causing significant side effects for you. I would suggest you keep in close touch with the prescribing physician. If these side effects persist or worsen even, you may benefit from another assessment and possibly some alternate medications.
    Please keep in touch with us and let us know how you’re doing.
    All the best,
    Leon (site moderator)

  • Dia SWS author
    1 year ago

    Hi Gigigibson,
    While everyone is different and it would be best to check with your care team. In my experience the hair loss subsided when I got to much a lower dose maintenance dose , it did take a while. The moon face also let up. My symptoms were part of Cushings Syndrome ( high cortisol) levels which I experienced from continual prednisone ( oral corticosteroid) use. You can read more about treatments here https://asthma.net/treatment/prevention/ I know that you mentioned that you have a fairly new diagnosis of 15 months and concerns about being stable on a lower dose of prednisone. Can I ask if you have had tests to determine what biological pathways are driving your inflammation and to confirm that you need to be on such high does of prednisone? I know that that was an issue that I had initially, once I was able to confirm the needs and have my dose tailored I was better able to deal with the side effects. Check with your doctor if there is a prednisone sparing strategy that may work for you.I personally, found it to be very helpful. Be well.

  • gigigibson
    1 year ago

    I am tapering now and struggle to go down 0.5mg a week. It’s been since February I’ve been on it and I’m down to 9mg. My hair is falling out and I’m still having bleeding under the skin on my arms with even catching a door or having my shoulder bag slip onto my forearm. My arms look like I’m 85 and I’m 48. I had horrible leg weakness and joint pain until I got under 11mg. I don’t Think I’ll be stable much lower but want this moon face and hair loss gone! Any feedback on the hair loss!!?!?! I’ve only had asthma 15 months. Thx

  • judyhall
    1 year ago

    ive been on and off prednisone for years. the afteraffects are no fun. what is hardest is with the rollercoaster of asthma itself it is so so so so hard to keep exercising

  • Leon Lebowitz, RRT moderator
    1 year ago

    Hi judyhall – we hear you! It certainly can be challenging to stay active when you’re also coping with asthma. In view of your expressed concerns about exercising and asthma, I thought you might find this article makes interesting reading: https://asthma.net/living/staying-active-despite-asthma/.
    All the best,
    Leon (site moderator)

  • Denny
    2 years ago

    How do you read the rest of it

  • Leon Lebowitz, RRT moderator
    2 years ago

    Hi Denny – I’m not sure I understand your question. The article “the roller coaster ride of tapering prednisone”, by Dia SWS, is visible in its entirety on my computer screen. Are you having difficulty seeing it? Please let us know so we can assist you.
    Thanks,
    Leon (site moderator)

  • Poll